A 53-year-old man who has a history of hypercholesterolemia with elevated triglycerides and LDL has been tried on different statins to bring down his LDL. He developed musculoskeletal pain even though his creatine kinase was normal. While on pravastatin, he developed shortness of breath, which resolved when the medication was stopped. Has shortness of breath been previously described with statin use?
—Mikayla Spangler, PharmD; Andrew Geiser, student pharmacist; and Shailendra Saxena, MD, PhD, Omaha
This is a very interesting question. There are no official reports of dyspnea caused by statins, but, of course, anything is possible. I have seen one patient develop angioedema on one statin but not on others. We should keep that type of idiosyncratic reaction in mind here.
Without some clinical information about the dyspnea, it is difficult to do more than guess. If the patient had wheezing, then it might have been an allergic bronchospasm, similar to the reaction in my patient. Was there any facial, lip, or mouth edema? I would also be very concerned that this really might have been an undiagnosed cardiac problem, either an angina/ischemic episode or a case of heart failure (either systolic or diastolic), in this high-risk patient.
Finally, many patients and clinicians are too quick to stop statins, which are extraordinarily safe, lifesaving agents, for mild muscle pains that may simply be coincidental rather than caused by the statins. It is better, after all, to ache a little bit than to die from an early cardiac event.
—Robert M. Guthrie, MD (122-6)